Alert archive / North Carolina / Gale Watches in 2012

Gale Watch 3, NWS Newport/Morehead City, NC

February 10, 2012

NWS Newport/Morehead City, NC issued this gale watch at Feb 10, 2012, 2:55 AM EST. It took effect at Feb 11, 2012, 7:00 PM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 10, 2012, 2:55 AM EST (07:55 UTC)
In effect from
Feb 11, 2012, 7:00 PM EST
Expired
Feb 10, 2012, 3:54 PM EST
In force
Issued by
NWS Newport/Morehead City, NC

The text

As transmitted, in the capitals the NWS used until 2016.

727 
WHUS72 KMHX 100755
MWWMHX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
255 AM EST FRI FEB 10 2012

...STRONG GUSTY WINDS LIKELY SATURDAY NIGHT AND SUNDAY...

.A STRONG ARCTIC COLD FRONT WILL CROSS THE REGION LATE SATURDAY
LEADING TO GUSTY NORTHWEST WINDS SATURDAY NIGHT THROUGH SUNDAY.
SEAS WILL ALSO BUILD TO AS HIGH AS 8 TO 9 FEET DURING THIS PERIOD. 

AMZ130-135-150-152-154-156-158-102100-
/O.NEW.KMHX.GL.A.0003.120212T0000Z-120213T0000Z/
ALBEMARLE SOUND-PAMLICO SOUND-
S OF CURRITUCK BEACH LIGHT TO OREGON INLET NC OUT 20 NM-
S OF OREGON INLET TO CAPE HATTERAS NC OUT 20 NM-
S OF CAPE HATTERAS TO OCRACOKE INLET NC OUT 20 NM
INCLUDING THE MONITOR NATIONAL MARINE SANCTUARY-
S OF OCRACOKE INLET TO CAPE LOOKOUT NC OUT 20 NM-
S OF CAPE LOOKOUT TO N OF SURF CITY NC OUT 20 NM-
255 AM EST FRI FEB 10 2012

...GALE WATCH IN EFFECT FROM SATURDAY EVENING THROUGH SUNDAY
EVENING...

THE NATIONAL WEATHER SERVICE IN NEWPORT/MOREHEAD CITY HAS ISSUED
A GALE WATCH...WHICH IS IN EFFECT FROM SATURDAY EVENING THROUGH
SUNDAY EVENING. 

* WINDS...NORTHWEST 25 TO 35 KT WITH GUSTS UP TO 40 KT SATURDAY
  NIGHT AND SUNDAY.

* SEAS...BUILDING TO AS HIGH AS 6 TO 8 FEET SATURDAY NIGHT AND SUNDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WATCH IS ISSUED WHEN THE RISK OF GALE FORCE WINDS OF 34 TO
47 KNOTS HAS SIGNIFICANTLY INCREASED...BUT THE SPECIFIC TIMING
AND/OR LOCATION IS STILL UNCERTAIN. IT IS INTENDED TO PROVIDE
ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO CONSIDER
ALTERING THEIR PLANS.

&&

$$
1 follow-up statement
810 
WHUS72 KMHX 102054
MWWMHX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
354 PM EST FRI FEB 10 2012

...STRONG GUSTY WINDS LIKELY SATURDAY NIGHT AND SUNDAY...

.A STRONG ARCTIC COLD FRONT WILL CROSS THE REGION LATE SATURDAY
LEADING TO GUSTY NORTHWEST WINDS SATURDAY NIGHT THROUGH SUNDAY.
SEAS WILL BRIEFLY BUILD TO 6 FT TONIGHT AHEAD OF THE FRONT...THEN
PEAK AT 8 TO 10 FEET SATURDAY NIGHT INTO SUNDAY MORNING. WINDS AND
SEAS WILL BEGIN TO SUBSIDE SUNDAY AFTERNOON.

AMZ130-135-150-152-154-156-158-110500-
/O.UPG.KMHX.GL.A.0003.120212T0000Z-120213T0000Z/
/O.NEW.KMHX.GL.W.0004.120212T0000Z-120212T1800Z/
ALBEMARLE SOUND-PAMLICO SOUND-
S OF CURRITUCK BEACH LIGHT TO OREGON INLET NC OUT 20 NM-
S OF OREGON INLET TO CAPE HATTERAS NC OUT 20 NM-
S OF CAPE HATTERAS TO OCRACOKE INLET NC OUT 20 NM
INCLUDING THE MONITOR NATIONAL MARINE SANCTUARY-
S OF OCRACOKE INLET TO CAPE LOOKOUT NC OUT 20 NM-
S OF CAPE LOOKOUT TO N OF SURF CITY NC OUT 20 NM-
354 PM EST FRI FEB 10 2012

...GALE WARNING IN EFFECT FROM 7 PM SATURDAY TO 1 PM EST SUNDAY...

THE NATIONAL WEATHER SERVICE IN NEWPORT/MOREHEAD CITY HAS ISSUED
A GALE WARNING...WHICH IS IN EFFECT FROM 7 PM SATURDAY TO 1 PM
EST SUNDAY. THE GALE WATCH IS NO LONGER IN EFFECT. 

* WINDS...NORTHWEST 25 TO 35 KT WITH GUSTS UP TO 40 KT.

* SEAS...SEAS WILL BUILD TO 6 TO 8 FEET FOR THE SOUTHERN WATERS
  AND 8 TO 10 FEET FOR THE CENTRAL AND NORTHERN WATERS LATE
  SATURDAY NIGHT INTO SUNDAY MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this gale watch went out at Feb 10, 1:14 AM EST, 1 hour 41 minutes earlier.

Area forecast discussion, Feb 10, 1:14 AM EST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
114 AM EST FRI FEB 10 2012

.SYNOPSIS...
HIGH PRESSURE WILL CREST ACROSS THE CAROLINAS OVERNIGHT THEN MOVE OFF
THE COAST FRIDAY. LOW PRESSURE WILL DEVELOP TO THE SOUTHWEST OVER
THE GULF STATES FRIDAY AND TRACK RAPIDLY ACROSS THE AREA FRIDAY
NIGHT AND OFF THE COAST SATURDAY MORNING. HIGH PRESSURE IN THE
NORTHERN PLAINS SATURDAY WILL MOVE SOUTHEAST...BECOMING CENTERED
OVER THE CAROLINAS MONDAY. IT WILL MOVE OFF THE COAST MONDAY
NIGHT. LOW PRESSURE WILL FORM ALONG THE COAST TUESDAY AND MOVE
NORTHEAST. HIGH PRESSURE WILL PASS THROUGH THE AREA WEDNESDAY. THE
NEXT AREA OF LOW PRESSURE WILL APPROACH FROM THE WEST THURSDAY.

&&

.NEAR TERM /OVERNIGHT/...
AS OF 1 AM FRI...NO SIGNIFICANT CHANGES NEEDED FOR THIS
UPDATE...JUST TWEAKED GRIDS TO REFLECT CURRENT TRENDS. LATEST SFC
ANALYSIS SHOWS HIGH PRESSURE RIGHT OVER EASTERN NC. SURFACE RIDGE
WILL CREST ACROSS EASTERN NC TONIGHT WITH WEAK ZONAL FLOW ALOFT.
03Z LAPS/00Z KMHX SOUNDINGS SHOWS A STRONG SURFACE BASED INVERSION
ESTABLISHED ACROSS THE REGION WITH MOST INLAND SITES DECOUPLED TO
CALM. AIRMASS IS DRIER THIS EVENING AS COMPARED TO YESTERDAY
EVENING...HOWEVER SHALLOW/BRIEF FOG FORMATION CANNOT BE RULED OUT
OVERNIGHT. CURRENT DEWPOINT DEPRESSIONS RANGE AS LOW AS 0 DEGREES
F AT ISO TO 2-4 DEGREES F AT EWN/PGV/OAJ/HSE.

&&

.SHORT TERM /FRIDAY/...
AS OF 3 PM THU...THE HIGH WILL SHIFT QUICKLY OFF THE COAST DURING
THE DAY FRIDAY. UPPER SHORTWAVE MOVING THROUGH THE SOUTHERN PLAINS
WILL MERGE WITH A DEEP TROF SWINGING SOUTHEAST FROM THE GREAT
LAKES. THIS WILL SPIN UP AN AREA OF LOW PRESSURE OVER THE GULF
STATES DURING THE DAY...WHICH WILL APPROACH THE CAROLINAS BY
FRIDAY EVENING. 12Z MET POPS BRING IN RAIN IN THE AFTERNOON WHILE
THE 12Z MAV HOLDS OFF UNTIL EVENING. THE FLOW WILL BE WESTERLY
FROM 850 MB ON UP AND LOW LEVEL MOISTURE INFLOW FOR SHOWERS WILL
BE SHORT LIVED AND CONFINED TO MAINLY TO FRIDAY EVENING. THEREFORE
WILL KEEP THE FORECAST ON FRIDAY DRY. 12Z MET/MAV HIGH TEMP
GUIDANCE IN GOOD AGREEMENT AND LOOKS GOOD.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
AS OF 300 PM THU...MODELS HAVE CONTINUED TREND WITH STRONGER SRN
STREAM SHRT WV APPROACHING FRI NIGHT WITH CYCLOGENESIS ALONG COAST
AHEAD OF APPROACHING ARCTIC FRONT. MODEL AGREEMENT SUPPORTS
INCREASING POPS TO LIKELY ALL AREAS...MAINLY OVERNIGHT...WITH
SLIGHTLY HIGHER POPS ERN 2/3 OF AREA. MAIN THREAT OF PCPN WILL EXIT
WITH THIS SHRT WV EARLY SAT BUT WILL CONTINUE SLGT CHC OF SHOWERS
DURING DAY SATURDAY WITH APPROACHING DIVING NRN STREAM SHRT WV. ALSO
CONTINUED SLGT CHC OF SNOW SHOWERS NE 1/3 SAT NIGHT WITH CORE OF
SHRT WV MOVING ACROSS ALONG WITH STRONG CAA SURGE. ECMWF INDICATES
POTENTIAL FOR LIGHT DUSTING OF SNOW NRN OBX WHILE GFS AND NAM KEEP
QPF THREAT MORE OFFSHORE...THUS KEEPING POPS LOW AT THIS TIME.

MAIN FOCUS DURING PERIOD CONTINUES TO BE ARCTIC INTRUSION SAT NIGHT
INTO SUN NIGHT. GUSTY NW WINDS WILL PRODUCE WIND CHILLS NEAR 10 DEGS
INLAND SECTIONS EARLY SUN AND COULD ALSO SEE WIND ADVISORY CRITERIA
ALONG OBX.

CONDITIONS WILL MODERATE QUICKLY ON MON AND MON NIGHT WITH HIGH PRES
MOVING OFFSHORE AND ANOTHER SHRT WV APPROACHING. SOME MODEL
DISAGREEMENT ON TIMING OF PCPN THREAT WITH SYSTEM ON TUE AND TUE
NIGHT...AND KEPT POPS ON LOW END FOR NOW.

WENT WITH DRY FCST FOR WED-THU WITH RIDGING EXPECTED IN WAKE OF
DEPARTING SHRT WV. GFS DOES INDICATE QUICK RETURN OF PCPN THREAT
LATE FRIDAY BUT LEANED TO DRIER ECMWF AND HPC GDNC.

MOS BLEND USED FOR TEMPS FRI NIGHT AND SAT...THEN DID LEAN TO COLDER
SREF BIAS CORRECTED GRIDS FOR SAT NIGHT INTO SUN NIGHT WITH ARCTIC
AIR MOVING IN. HPC GDNC REASONABLE FOR REST OF PERIOD.

&&

.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
SHORT TERM /THROUGH TONIGHT/
AS OF 1 AM FRI...PREDOMINATE VFR CONDITIONS ARE EXPECTED OVERNIGHT
AS HIGH PRESSURE CONTINUES RIGHT OVER EASTERN NC. WINDS HAVE
DECOUPLED AND SKIES HAVE CLEARED...SO CANNOT RULE OUT THE
DEVELOPMENT OF BRIEF PATCHY MVFR FOG BETWEEN 06-13Z.  CLOUDS WILL
INCREASE THIS AFTERNOON AS THE NEXT SYSTEM APPROACHES FROM THE
SOUTHWEST. SHOWERS WILL DEVELOP TONIGHT WITH SUB-VFR CONDITIONS
LIKELY. GUIDANCE AND FORECAST SOUNDINGS SHOWING POSSIBLE IFR
CONDITIONS DEVELOPING AROUND 06Z.

LONG TERM /06Z SATURDAY THROUGH TUESDAY/...
AS OF 300 PM THU...CONDITIONS WILL IMPROVE QUICKLY SAT MORNING
WITH DRYING NW WINDS DEVELOPING AS LOW PRES MOVES OFFSHORE. VFR
WILL PREVAIL INTO MON NIGHT. ANOTHER SHRT WV AND SFC SYSTEM MAY
AFFECT AREA TUE BUT CONFIDENCE IN SUB-VFR CONDITIONS IS LOW AT
THIS TIME. NW TO N WINDS WILL INCREASE WITH STRONG CAA LATE SAT
AND PERSIST INTO SUN.

&&

.MARINE...
SHORT TERM /THROUGH TODAY/
AS OF 1 AM FRI...NO SIGNIFICANT CHANGES NEEDED FOR UPDATE AT THIS
TIME...JUST TWEAKED FORECAST TO REFLECT CURRENT TRENDS. LATEST
BUOY DATA INDICATES LIGHT AND VARIABLE WINDS GENERALLY BELOW 5
KNOTS WITH SEAS 2-3 FT. HIGH PRESSURE WILL CREST ACROSS THE WATERS
OVERNIGHT THEN PUSH OFFSHORE FRIDAY. WINDS WILL BECOME LIGHT
SOUTHERLY ACROSS THE WATERS TODAY. SEAS WILL RANGE 2-4 FEET.

LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
AS OF 300 PM THU...MODEL AGREEMENT GIVES INCREASED FCST CONFIDENCE
THROUGH MON...THEN LOW CONFIDENCE TUE. INCREASING SW WINDS MAINLY
BELOW 20 KT EXPECTED FRI NIGHT...WITH SHIFT TO W AND NW SAT AS LOW
PRES DEVELOPS OFFSHORE. GUSTY NW WINDS WITH STRONG CAA BEHIND ARCTIC
FRONT WILL DEVELOP LATE SAT AND CONTINUE INTO SUN. MODELS CONTINUE
TREND OF PSBL LOW END GALES MOST OF WATERS LATE SAT EVENING INTO SUN
MORNING BUT NOT ENOUGH CONFIDENCE FOR GALE WATCH AT THIS TIME. COULD
ALSO SEE POTENTIAL FOR LOW WATER ADVISORY CONDITIONS FOR LOCATIONS
PRONE TO SUCH CONDITIONS FROM 6-12 HOUR PERIOD OF STRONG NW
WINDS...AS WELL AS MINOR THREAT FOR INCREASED WATER LEVELS ON
SOUNDSIDE OF OBX.

WINDS WILL DIMINISH SUN NIGHT AND MON AS HIGH PRES BUILDS IN FROM W
WITH QUICK RETURN BACK TO SW LATE MON INTO MON NIGHT AS HIGH MOVES
OFFSHORE. LOW CONFIDENCE FCST ON TUE DUE TO MODEL DIFFERENCES.

BLEND OF WW3 AND SWAN USED FOR SEAS. HEIGHTS BUILDING FRI NIGHT AND
SAT WITH INCREASING WINDS...PEAKING AT 8-10 FT OUTER PORTIONS OF NRN
WATERS SAT NIGHT AND SUN. SEAS SUBSIDING BELOW 6 FT ALL WATERS SUN
NIGHT AND MAINLY 3 FT OR LESS MON AND TUE.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...NONE.

&&

SYNOPSIS...HSA
NEAR TERM...CQD/DAG
SHORT TERM...HSA
LONG TERM...JBM
AVIATION...CQD/JBM
MARINE...CQD/DAG/JBM
Hazardous weather outlook, Feb 9, 4:03 AM EST, 22 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
403 AM EST THU FEB 9 2012

NCZ029-044>047-079>081-090>095-098-103-104-100915-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW-
OUTER BANKS DARE-OUTER BANKS HYDE-
403 AM EST THU FEB 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 10, 3:48 PM ESTWind AdvisoryMHXDare, Hyde, Tyrrell42 hr
Feb 10, 3:54 PM ESTGale WarningMHX44 hr

Nearby

Gale Watches in North Carolina, 2012Every gale watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.